Virginia, 2018Flash Flooding and Flooding in Virginia, July 21 to 22, 2018
July 21 to 22, 2018 · NWS LWX · 44 events in 8 counties and zones
A coastal low pressure moved up the Atlantic seaboard. Copious moisture spread northward across the southern and western suburbs of Washington DC in the state of Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 44
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A coastal low pressure moved up the Atlantic seaboard. Copious moisture spread northward across the southern and western suburbs of Washington DC in the state of Virginia. Rainfall totals of 3 to 6 inches were widespread, causing fairly widespread flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 21, 2:27 PM EST, 1 hour 2 minutes earlier.
Area forecast discussion, Jul 21, 2:27 PM EST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
327 PM EDT Sat Jul 21 2018
.SYNOPSIS...
An area of low pressure will move north across the Delmarva
Peninsula. Meanwhile, a broad and slow moving low pressure
system will drop from the Upper Midwest into the southern
Appalachians by the end of the weekend. This low will continue
to influence the Mid Atlantic during the early part of the
coming week.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Low pressure is over northeast North Carolina and will continue
a track northward near the Delmarva Peninsula through this
evening. Moderate to locally heavy rain has spread across
the eastern half of the forecast area. Advection of tropical
airmass by a low level jet wrapping around the low will provide
efficient rain rates. While some of the heaviest rain rates
will be near the low track, a longer-duration band is setting up
from approximately Richmond to Frederick MD on the nose of the
low level jet. This feature was the basis of the earlier
expansion of the Flash Flood Watch. Am not sure if the high end
totals in some hi-res guidance may be realized since instability
is limited, but a lot of rain is on the way nevertheless. A few
rumbles of thunder can't be ruled out along the low track but
are overall unlikely. See WPC Mesoscale Precipitation Discussion
500 for more details on the synoptic and mesoscale players with
this system. A few comments on hydrology are also in the
section below.
A few showers or thunderstorms may graze southwestern portions
of the area as well where there is a little more sun, but this
threat will diminish this evening. The low moves north of the
area later tonight, though a bit slower than earlier projected.
Rain may last until 3 AM or so for northern Maryland, but will
be on a downward trend by that time. Off and on light rain or
drizzle could continue in convergent surface flow. Light fog and
low clouds will also predominated much of the night.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
For Sunday and Monday, upper low will be drifting south to our
west. This mean copious moisture will continue to be drawn into
the region with nearly constant chances of showers and
thunderstorms. While there will be some diurnal component,
especially to convective elements, forcing and moisture will
support chances of rain through the nights as well. Details
regarding timing and locations of heaviest rain will be ironed
out as finer scale features are identified. Unidirectional flow
and/or southeast low level flow into the terrain could enhance
the threat for locally heavy rain at times. High temperatures
will be below normal in the 80s, while lows remain in the 60s
to lower 70s due to the high dew points.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
The upper low will remain anchored to our southwest through
Thursday, thanks to a blocking upper-level ridge over the northern
Atlantic. Multiple fluxes of moisture from the southeast and south,
along with the meandering trough of low pressure will induce several
rounds of showers and thunderstorms through Thursday night.
Expecting the shower and thunderstorm activity to peak during the
warmest part of the afternoon each day. Although we are currently
not anticipating widespread flooding, PWAT values approaching and
exceeding 2 inches will provide plenty of moisture for heavy
rainfall with any showers or storms. This could potentially
lead to some flooding concerns over localized areas through this
period, if heavy rain sits over one area long enough. With
constant cloud cover throughout this period, expect high
temperatures in the mid 80s, with lows only in the low to mid
70s.
The Upper level ridge over the northern Atlantic should begin to
break down and move east late Thursday into Friday. This will allow
for that stubborn upper-level trough to move out of the area.
However, the chance of showers and a few thunderstorms still linger
Friday and Friday night because of the added lift of a front. High
temperatures will be closer to normal as we could see a southwest
wind develop along a weak boundary as it moves east.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
Low pressure is moving up the coast with widespread rainfall
(except CHO, which may largely miss out). Conditions are varying
between MVFR and IFR depending on the rate rate. IFR cigs become
more likely heading into the evening (again, except CHO). Some
LLWS is possible as a low level jet moves overhead through this
evening, but surface winds 10-15 kt may limit the threat. The
rain will tapers off around midnight, but low clouds likely
persist through the night with perhaps vsby reduced in fog/mist.
Conditions improving somewhat Sunday into Tuesday, but risk of
showers/t-storms will remain into Tue. Otherwise, expect BKN
cigs that are VFR during the day but could drop at night. Patchy
fog also can't be ruled out due to the moist atmosphere.
Showers and thunderstorms each day Tuesday through Thursday. The
warmest time in the afternoon into the early evening hours would be
the more prominent time to encounter these showers and
thunderstorms. Occasionally MVFR or perhaps IFR could develop with
the showers and thunderstorms through the period. Winds generally
southeast to south at 5 to 10 knots with higher gusts in
thunderstorms Tuesday through Wednesday night. Winds could become
southwesterly at 5 to 10 knots Thursday ahead of the trough.
&&
.MARINE...
Low pressure is advancing toward the waters from the south, with
SCA conditions common and gusts 25-30 kt. Gale Warning remains
in place for the Bay and lower tidal Potomac. It's still
questionable if gradient winds achieve gale criteria, but
showers could mix down stronger winds at times. Hi-res models
support this idea. May also have to monitor for waterspouts
given curved hodographs and some low level instability over the
warm waters, but this is a low threat due to lack of instability.
Winds should diminish by late tonight.
Have issued a SCA for Sunday afternoon in the mid Bay and Sunday
night north through Pooles Island due to increasing southerly
flow. This regime will continue through Monday.
Small craft advisories likely Tuesday. Small craft advisories
possible Tuesday night and Wednesday. Winds southeast to south at 10
to 15 knots gusts 20 to 25 knots Tuesday. Winds southerly around 10
knots gusts to 15 to perhaps 20 knots Tuesday night and Wednesday.
&&
.HYDROLOGY...
Given the lack of thunderstorms and relative high Flash Flood
Guidance over large parts of the area, it may be difficult to
achieve the rates with this system for true flash flooding.
However, the duration of moderate to heavy rain will likely
result in some flooding issues in urban areas, poor draining
areas, and perhaps some small streams that react quickly. At
this time, river flooding is not expected at any of the forecast
points, and uncertainty is high regarding rainfall totals for
the remainder of the week.
&&
.TIDES/COASTAL FLOODING...
Minor coastal flooding remains most likely today at DC southwest
waterfront and Straits Point through tonight. Have issued an
advisory for Annapolis as well, though it's possible anomalies
decrease some as winds turn northerly/northwesterly behind the
low. Have kept Baltimore below flood for this reason.
There may be a momentary decrease in water levels early Sunday,
but they will rise again later Sunday into Monday with southerly
flow in place. Guidance continues to indicate potential for a
greater surge than what is being modeled for today.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch until 2 AM EDT Sunday for DCZ001.
Coastal Flood Advisory until 8 AM EDT Sunday for DCZ001.
MD...Flash Flood Watch until 2 AM EDT Sunday for MDZ003>006-011-013-
014-016>018-503>508.
Coastal Flood Advisory until 2 AM EDT Sunday for MDZ017.
Coastal Flood Advisory from midnight tonight to 5 AM EDT
Sunday for MDZ014.
VA...Flash Flood Watch until 2 AM EDT Sunday for VAZ052>055-057-505-
506.
WV...Flash Flood Watch until 2 AM EDT Sunday for WVZ053.
MARINE...Small Craft Advisory from 6 PM Sunday to 6 AM EDT Monday for
ANZ531>533-537-539>542.
Gale Warning until 4 AM EDT Sunday for ANZ530>534-537-539>543.
Small Craft Advisory until 2 AM EDT Sunday for ANZ535-536-538.
Small Craft Advisory from 2 PM Sunday to 6 AM EDT Monday for
ANZ534-543.
&&
SYNOPSIS...ADS
NEAR TERM...ADS
SHORT TERM...ADS
LONG TERM...CJL
AVIATION...ADS/CJL
MARINE...ADS/CJL
HYDROLOGY...ADS
TIDES/COASTAL FLOODING...ADSHazardous weather outlook, Jul 21, 11:22 AM EST, 4 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1222 PM EDT Sat Jul 21 2018
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-221630-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1222 PM EDT Sat Jul 21 2018
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...This Afternoon and Tonight
A Flash Flood Watch is in effect for all areas until 2 AM
Sunday. Scattered incidents of flooding are possible.
A Gale Warning is in effect for the Chesapeake Bay and lower tidal
Potomac River through late tonight for the combination of
occasionally strong gradient winds and gusty showers.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-221630-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1222 PM EDT Sat Jul 21 2018
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...This Afternoon and Tonight
A Flash Flood Watch is in effect for until 2 AM Sunday for
Carroll, northern Baltimore and northern Harford, Howard,
Frederick, Montgomery, and Washington Counties in Maryland and
Loudoun county in northern Virginia. Scattered incidents of
flooding are possible.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Flood, Stafford
- When
- July 21, 3:29 PM EST to 5:30 PM EST
- Where
- Stafford County, 1.53 mi SW of Ferry Farms to 1.51 mi SW of Ferry Farms
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.302, -77.447
Kings Highway flooded and closed near Fredericksburg.
Flood, Stafford
- When
- July 21, 3:38 PM EST to 5:30 PM EST
- Where
- Stafford County, 0.86 mi NW of Ferry Farms to 0.84 mi NW of Ferry Farms
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.327, -77.443
Deacon Road flooded and closed near Harrell Road.
Flood, Prince William
- When
- July 21, 3:45 PM EST to 5:30 PM EST
- Where
- Prince William County, 0.4 mi NW of Woodbridge to 0.37 mi NW of Woodbridge
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.654, -77.255
Easy Street closed over Marumsco Creek due to water flowing over the road.
Flood, Spotsylvania
- When
- July 21, 4:04 PM EST to 6:00 PM EST
- Where
- Spotsylvania County, 0.85 mi WSW of Howison to 0.83 mi WSW of Howison
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.276, -77.465
Shannon Drive flooded and closed south of Fredericksburg.
Flood, Prince William
- When
- July 21, 4:35 PM EST to 6:30 PM EST
- Where
- Prince William County, 1.16 mi S of Bristow to 1.21 mi S of Bristow
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.703, -77.534
Valley View Drive flooded and closed south of Bristow.
Flood, Fairfax
- When
- July 21, 4:48 PM EST to 6:30 PM EST
- Where
- Fairfax County, 0.68 mi NNW of Swinks Mill to 0.7 mi NNW of Swinks Mill
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 38.959, -77.206
Virginia Route 193 (Georgetown Pike) was impassable due to high water on Scott Run near Swinks Mill Road.
Flood, Alexandria (C)
- When
- July 21, 5:05 PM EST to 10:47 PM EST
- Where
- Alexandria (C) County, 1.93 mi WSW of Alexandria to 1.83 mi SW of Alexandria
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.807, -77.112
Multiple stream gages on Cameron Run exceeded their flood stages during the time indicated. The gage at the Metro Yellow Line bridge near Huntington exceeded flood stage during the entire time indicated, while gages upstream exceeded flood stage for a shorter period of time. The main impact was to trails along the stream.
Flood, Prince William
- When
- July 21, 5:10 PM EST to 7:00 PM EST
- Where
- Prince William County, 3.08 mi W of Aden to 3.06 mi W of Aden
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.646, -77.587
Carriage Ford Road flooded and closed near Hazelwood Drive.
Flood, Prince William
- When
- July 21, 5:24 PM EST to July 22, 8:02 AM EST
- Where
- Prince William County, 0.75 mi N of Bristow to 0.43 mi N of Bristow
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.731, -77.532
The stream gage on Broad Run near Bristow exceeded the flood stage of 9.5 feet during the indicated period. The peak level of 14.20 feet occurred at 9:06pm EST on July 21st. Piper Lane was significantly flooded near Manassas Airport, along with streamside trails.
Flood, Spotsylvania
- When
- July 21, 5:25 PM EST to 7:30 PM EST
- Where
- Spotsylvania County, 0.19 mi SW of Marye to 0.17 mi SW of Marye
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.078, -77.583
Twilight Lane flooded and closed near Marye Road.
Flood, Fairfax
- When
- July 21, 5:25 PM EST to July 22, 1:43 AM EST
- Where
- Fairfax County, 1.54 mi SW of Merrifield to 1.38 mi WSW of Tremont
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.853, -77.249
The stream gage on Accotink Creek near Annandale exceeded the flood stage of 9.5 feet during the indicated period. The peak level of 12.49 feet occurred at 9:45pm EST on July 21st. Prosperity Avenue and Woodburn Road were flooded, along with parkland.
Flood, Prince William
- When
- July 21, 5:28 PM EST to 6:30 PM EST
- Where
- Prince William County, 1.17 mi NE of Nokesville to 1.21 mi NE of Nokesville
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.712, -77.565
Northbound Route 28 flooded and impassable near Aden Road.
Flood, Fauquier
- When
- July 21, 5:32 PM EST to 7:30 PM EST
- Where
- Fauquier County, 1.46 mi ENE of Bristersburg to 1.48 mi ENE of Bristersburg
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.588, -77.595
Courthouse Road flooded and closed at Town Run between Brent Town Road and Elk Run Road.
Flood, Fairfax
- When
- July 21, 5:46 PM EST to 7:30 PM EST
- Where
- Fairfax County, 0.97 mi WSW of Tremont to 1.03 mi WSW of Tremont
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 38.847, -77.237
Woodburn Road closed at Accotink Creek due to flowing water over the road.
Flood, Fairfax
- When
- July 21, 5:59 PM EST to 8:00 PM EST
- Where
- Fairfax County, 0.49 mi WNW of Pohick to 0.48 mi WNW of Pohick
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.702, -77.209
Armistead Road flooded and closed near US 1.
Flood, Fauquier
- When
- July 21, 6:04 PM EST to 8:00 PM EST
- Where
- Fauquier County, 1.82 mi WNW of Sowego to 1.77 mi WNW of Sowego
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.605, -77.603
Sowego Road flooded and closed at Town Run near Elk Run Road.
Flood, Prince William
- When
- July 21, 6:12 PM EST to 8:00 PM EST
- Where
- Prince William County, 1.35 mi NNW of Aden to 1.45 mi NNW of Aden
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.668, -77.539
Fleetwood Drive reported flooded and closed.
Flood, King George
- When
- July 21, 6:15 PM EST to 7:15 PM EST
- Where
- King George County, 1.2 mi E of Hooes to 1.25 mi E of Hooes
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.352, -77.048
Two to three feet of standing water covered the main entrance to the Dahlgren Naval Base.
Flood, Stafford
- When
- July 21, 6:17 PM EST to 7:30 PM EST
- Where
- Stafford County, 3.23 mi WSW of Ruby to 3.2 mi WSW of Ruby
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.489, -77.578
Heflin Road flooded and closed near Poplar Road.
Flood, Stafford
- When
- July 21, 6:23 PM EST to 8:00 PM EST
- Where
- Stafford County, 2.5 mi S of Mountain View to 2.54 mi S of Mountain View
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.434, -77.466
Ramoth Church Road flooded and closed near Courthouse Road.
Flood, Prince William
- When
- July 21, 6:25 PM EST to July 22, 10:46 AM EST
- Where
- Prince William County, 1.11 mi ESE of Aden to 1.14 mi ESE of Aden
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.642, -77.512
The stream gage on Cedar Run near Aden exceeded the 10 foot flood stage during the indicated period. The peak level of 11.20 feet occurred at 1:33am EST on July 22nd. Aden Road flooded in the area.
Flood, Fairfax
- When
- July 21, 6:39 PM EST to 7:30 PM EST
- Where
- Fairfax County, 1.51 mi WSW of Legato to 1.48 mi WSW of Legato
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.841, -77.396
US Highway 29 flooded and closed near Sandy Point Lane.
Flash Flood, Fairfax
- When
- July 21, 6:52 PM EST to 9:00 PM EST
- Where
- Fairfax County, 2.72 mi SW of Donovans Corner to 2.73 mi SW of Donovans Corner
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.744, -77.358
A motorist in a truck was stranded in high water on Lakewood Lane in the Clifton area.
Flood, Fairfax
- When
- July 21, 7:00 PM EST to 9:00 PM EST
- Where
- Fairfax County, 1.75 mi S of Kenmore to 1.73 mi S of Kenmore
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.925, -77.264
Old Courthouse Road flooded and closed near Besley Road at Wolftrap Creek.
Flood, Fairfax
- When
- July 21, 7:00 PM EST to 9:00 PM EST
- Where
- Fairfax County, 0.83 mi NW of Mc Lean Hamlet to 0.81 mi NW of Mc Lean Hamlet
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.938, -77.242
Lewinsville Road (Route 694) was flooded and closed in the 8500 block near Lewinsville Mews.
Flash Flood, Fairfax
- When
- July 21, 7:00 PM EST to 9:00 PM EST
- Where
- Fairfax County, 0.58 mi E of Donovans Corner to 0.6 mi E of Donovans Corner
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.770, -77.309
Burke Lake Road flooded and closed near the outlet to Burke Lake due to torrential rain.
Flash Flood, Fairfax
- When
- July 21, 7:00 PM EST to 9:00 PM EST
- Where
- Fairfax County, 1.11 mi N of Ilda to 1.14 mi N of Ilda
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.846, -77.247
Prosperity Avenue flooded and closed due to torrential rain swelling area creeks north of Woodburn Road.
Flash Flood, Fairfax
- When
- July 21, 7:00 PM EST to 9:00 PM EST
- Where
- Fairfax County, 0.2 mi WSW of Clarks Crossing to 0.17 mi SSW of Clarks Crossing
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.919, -77.303
Rapid flooding in the 10300 block of Lawyers Road forced the closure of the road.
Flash Flood, Fairfax
- When
- July 21, 7:00 PM EST to 9:00 PM EST
- Where
- Fairfax County, 0.93 mi S of Sideburn to 0.9 mi S of Sideburn
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.787, -77.300
Burke Centre Parkway was flooded due to torrential rainfall and had to be closed near Burke Commons Road.
Flash Flood, Fairfax
- When
- July 21, 7:07 PM EST to 8:00 PM EST
- Where
- Fairfax County, 0.97 mi WSW of Tremont to 1.04 mi WSW of Tremont
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.847, -77.238
Accotink Creek was rain-swollen and flowing over Woodburn Road after torrential rains. A driver drove into the high rushing water and had to be rescued.
Flood, Prince William
- When
- July 21, 7:09 PM EST to 9:00 PM EST
- Where
- Prince William County, 0.94 mi SW of West Gate of Lomond to 0.86 mi SW of West Gate of Lomond
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.761, -77.513
Wellington Road flooded and closed near Manassas.
Flood, Loudoun
- When
- July 21, 7:20 PM EST to 9:00 PM EST
- Where
- Loudoun County, 0.61 mi NNE of Lenah to 0.62 mi NNE of Lenah
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.959, -77.567
Fleetwood Road flooded and closed near Stone Ridge.
Flood, Fairfax
- When
- July 21, 7:27 PM EST to 9:00 PM EST
- Where
- Fairfax County, 3.25 mi NW of Great Falls to 3.22 mi NW of Great Falls
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 39.031, -77.316
Beach Mill Road flooded and closed near Route 674.
Flood, Prince William
- When
- July 21, 8:10 PM EST to 10:00 PM EST
- Where
- Prince William County, 0.54 mi WNW of Brentsville
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.682, -77.510
Water rescue from floodwaters at the intersection of Old Church Road and Crockett Road.
Flood, Prince William
- When
- July 21, 8:10 PM EST to 10:00 PM EST
- Where
- Prince William County, 0.42 mi N of Bristow to 0.45 mi NNW of Bristow
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.726, -77.531
Piper Lane flooded and closed due to overflow of Broad Run near the railroad tracks.
Flash Flood, Loudoun
- When
- July 21, 8:45 PM EST to 9:30 PM EST
- Where
- Loudoun County, 0.99 mi NW of Arcola to 1.02 mi NW of Arcola
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.959, -77.544
Torrential rain prompted flooding of Broad Run, forcing a water rescue on Evergreen Mills Road near Belmont Ridge Road.
Flood, Prince William
- When
- July 21, 9:10 PM EST to July 22, 8:40 PM EST
- Where
- Prince William County, 1.15 mi NNW of Yorkshire to 0.31 mi NNW of Yorkshire
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.795, -77.440
The stream gage on Bull Run near Manassas Park exceeded the 12 foot flood stage during the indicated period. The peak level of 20.20 feet was observed at 8:45am EST on July 22nd. Streamside trails were flooded. Closer to peak levels, Lake Drive flooded in multiple spots, with overland flow affecting two basements in that same area.
Flash Flood, Prince William
- When
- July 21, 9:25 PM EST to 10:25 PM EST
- Where
- Prince William County, 2.92 mi NNE of Wellington to 2.89 mi NNE of Wellington
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.818, -77.528
Sudley Road (State Route 234) flooded due to Youngs Branch going out of its banks. Two vehicles were trapped in swift rushing water from Youngs Branch, prompting water rescues.
Flood, Prince William
- When
- July 21, 9:25 PM EST to 11:00 PM EST
- Where
- Prince William County, 0.51 mi SW of Minnieville to 0.5 mi SW of Minnieville
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.625, -77.357
Wintercress Court flooded and closed near Tallowwood Drive.
Flood, Loudoun
- When
- July 21, 9:30 PM EST to 11:00 PM EST
- Where
- Loudoun County, 1.6 mi ESE of Leesburg to 1.62 mi ESE of Leesburg
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 39.114, -77.521
Edwards Ferry Road flooded and closed east of Leesburg.
Flood, Fairfax
- When
- July 21, 9:52 PM EST to July 22, 3:49 AM EST
- Where
- Fairfax County, 0.6 mi S of Elkins to 0.56 mi S of Elkins
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.971, -77.270
The stream gage on Difficult Run near Great Falls exceeded the flood stage of 11 feet during the indicated period. The peak level of 12.80 feet occurred at midnight EST on July 22nd.
Flood, Loudoun
- When
- July 21, 10:06 PM EST to 11:45 PM EST
- Where
- Loudoun County, 1.71 mi SSE of Mountville to 1.67 mi SSE of Mountville
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 39.006, -77.691
Snickersville Turnpike flooded and closed near Mountville.
Flash Flood, Prince William
- When
- July 21, 10:55 PM EST to 11:55 PM EST
- Where
- Prince William County, 2.43 mi N of Wellington to 2.48 mi N of Wellington
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.815, -77.549
Swift water rescue on Featherbed Lane near Manassas.
Flood, Prince William
- When
- July 22, 9:09 AM EST to 11:00 AM EST
- Where
- Prince William County, 0.48 mi NW of Yorkshire to 0.44 mi NNW of Yorkshire
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.786, -77.435
Backwater due to flooding of Bull Run forced the closure of portions of Lake Drive. Two houses had flooded basements due to overland flow.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, July 21, 2018$11 million · 2.5 in hail · 24 events
- Rip Current in North Carolina, July 21, 20181 death · 1 event
- Flash Flooding and Hail in Georgia, July 21, 20183 injured · $914,000 · 1 in hail · 27 events
- Hail and Damaging Winds in Georgia, July 21 to 22, 2018$337,000 · 1.75 in hail · 63 events
- Flash Flood and Hail in Florida, July 21 to 22, 2018$166,000 · 1 in hail · 63 events
- Damaging Wind in Nevada, July 21, 2018$3.0 million · 1 event
- Flash Flood in Michigan, July 21, 2018$1.0 million · 1 event
- Hail and Damaging Winds in South Carolina, July 21, 2018$50,000 · 1.75 in hail · 10 events
- Hail and Damaging Winds in Alabama, July 21 to 22, 2018$19,000 · 1 in hail · 22 events
- Flash Flooding and Flooding in Maryland, July 21 to 23, 201830 events
- Hail and Damaging Winds in Montana, July 21, 20182 in hail · 26 events
- Flood and Hail in Florida, July 21 to 23, 2018$500 · 1 in hail · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 775492, 775493, 775494, 775495, 775496, 775497, 776448, 775500, 776453, 775501, 776451, 775502, 775503, 775504, 775505, 775506, 775717, 775718, 775719, 775720, 776449, 775722, 776089, 776093, 776094, 776099, 776100, 776101, 776102, 776090, 776096, 776097, 776098, 776175, 776179, 776120, 776459, 776123, 776180, 776183, and more.